Iodinated contrast media (CM) are non-medicamentous drugs used in imaging diagnostics. The non-ionic, hypo-osmolar formulation of CM is considered safe and is associated with few anaphylactic reactions. The aetiology of these reactions is still debated and the frequency of moderately severe reactions in adults is around 0.7–3.1%1–3 and 0.02–0.04% for the most severe reactions.4
Acute allergic reactions associated with administration of gadolinium-containing CM are less common and occur in about 0.07% of adult patients. However, the number of administrations of gadolinium used are fewer than the number of administrations of iodinated CM on a daily basis.5 The potentially most serious adverse events associated with CM administration are anaphylactoid reactions, the frequency and clinical evolution of which cannot be predicted and that are not dose-dependent because administration of minimum amounts of the drug can trigger a very severe reaction. The hypothesis of a genetic component in CM reactions is supported by the high frequency of their occurrence (45% of cases) in patients with an established history of allergy or prior exposure to CM.6,7
There are four main steps in the primary prevention of ADRs to contrast media. These are:
- Identify patients at risk
- Limit the use of CM to essential cases
- Store CM correctly
- Administer CM at the appropriate doses by appropriate routes.
The pharmacovigilance system
The pharmacovigilance system is a valid tool for identifying the hazards of a drug, particularly if newly available on the market, to assess its advantages through a comparative analysis of several drugs and to ensure adequate mass information.
However the system is less effective in terms of mitigating the risk to which patients are exposed if they have risk factors for ADRs that appear to be induced by CM.
In practical terms the system monitors a drug in relation to its propensity for inducing full-blown severe reactions, but does not tackle the prevention of any sensitisation conditions for repeated treatments that may result in life-threatening reactions, assessing minor symptoms caused by an ADR. The system does not draw attention to the patient–drug relationship, and does not assess possible individual risk factors in each patient that may cause or facilitate ADRs.
In particular, reporting of ADRs is related to the extreme severity of the clinical reaction. Clinicians are inclined to place more importance on severe reactions, ignoring symptoms deemed minor because they are already known or not suspected, even though they may constitute an alarm signal for possible subsequent drug exposure.5 Under-reporting is estimated at between 90% and 98% of ascertained cases of adverse reactions.6,7
This limitation conflicts with the basic aims of the pharmacovigilance system, which is targeted to establish a drug’s safety or potential hazards on the basis of quantitative reports of ADRs. Likewise, in clinical practice this corresponds to the limited level of alarm that minor reactions raise in patients and clinicians alike. The American College of Radiology8 classifies some clinical manifestations as mild and physiological. Although these reactions may not be immediately severe, they might have been induced by an immunoglobulin-E-mediated reaction and thereby constitute a definite alarm signal for any subsequent treatments of the patient with the same drug. This is the case, for example, for symptoms of nausea and vomiting, urticaria and pruritus, and cough caused by mild bronchospasm.
Despite these limitations, voluntary reporting of ADRs has proved a source of useful information.9,10 The widespread daily use of CM increasingly requires implementation of an integrated clinical–pharmaceutical pharmacovigilance system to ensure an accurate knowledge of most risk factors encountered in patients due to receive CM, including clinical manifestations of physiological, mild and moderate adverse reactions not reported to the pharmacovigilance centre.
An important step in the prevention of ADRs is taking a careful history for patients and their families that is aimed at identifying the most common pre-disposing factors.
Patients aged over 65 years are more susceptible to the risk of ADRs, because of chronic diseases and potential polypharmacy, and they might not be able to give an accurate account of their clinical and drug history. In an integrated pharmacovigilance system these patients would have an individual card that gives clinicians detailed clinical and pharmaceutical information, thereby allowing them to adopt measures to mitigate the risk of ADRs.
An integrated system for the prevention of CM-induced ADRs must aim to establish an effective partnership in monitoring the use of CM, highlighting all adverse reactions, even clinical minor responses, that is reactions that are caused by drug interactions and errors in the storage and use of the drug.
Although not severe, the diagnostic definition of an adverse reaction cannot disregard epidemiological reporting. This serves to enhance the evidence-based medicine method by means of ‘pharmacovigilance’, patient safety (especially in the case of polypharmacological therapies) and any minor clinical manifestations resulting from non-severe reactions that might be significant indicators of a risk of anaphylaxis or anaphylactoid reactions following subsequent exposure.
An essential tool to implement an integrated system of immediate use by pharmacists and clinicians must serve as a regional information device based on targeted clinical history taking, a pharmaceutical model designed to ascertain any previous exposure of patients to CM and any known risk factors that may increase the risk of adverse reactions.11
The REACT model
Making use of the knowledge acquired from clinical experience in recent years, and in collaboration with Human-Computer Interaction Laboratory at the Department of Maths and Computer Science of the University of Udine, Italy, we have developed a computer model (REACT) to collect the information deemed important to define the risk of an adverse reaction to CM.
REACT is a web-based system to support radiologists in their daily work. In particular, REACT has been designed to help radiologists in preventing adverse reactions to CM and managing them correctly should they occur (see Figure 1).
With respect to CM-induced ADRs, the system allows the radiologist to easily access and update medical data on patients who require CM. Before CM administration, the radiologist uses REACT to perform an ADR risk assessment for the specific patient, by completing an electronic history-taking form that takes into account the most common pre-disposing factors (for example parents with allergies or reactions to CM, personal reactions to previous CM administration, pre-disposing diseases, and recent and ongoing treatments). REACT also allows the radiologist to view and update data for patients who have had CM previously. Based on the risk assessment, REACT automatically provides advice about the need to administer a pre-medication, according to the rules defined within its medical knowledge base. The radiologist can prescribe the premedication and enter specific data about it (for example drug name, dosage, treatment protocol, etc) into the system.
REACT also supports the radiologist during and after CM administration, by providing useful advice for recognising and properly managing ADRs. In particular, the radiologist completes clinical assessments of the patient’s vital signs (that is systolic blood pressure, pulse and peripheral oxygen saturation), which are constantly monitored during CM administration, and records any manifestation of anaphylactic symptoms. Based on the rules contained in the medical knowledge base of REACT, the system automatically detects critical values in vital signs, determines severity level of anaphylactic symptoms (according to classification of acute contrast reactions of the American College of Radiology) and provides advice for managing the emergency. The system also allows the user to enter data about the treatments administered for managing the emergency.
The analysis of data about adverse reactions to CM collected through REACT could extend the knowledge base of the pharmacovigilance system in relation to the frequency of adverse reactions, even clinically minor, and the reactions due to drug interactions.
Dr A Cecchi, PhD
Pharmacist Executive, University Hospital, Udine, Italy
Dr L De Marco and Professor L Chittaro
Research Assistant and Head, Human-Computer Interaction Laboratory, University of Udine, Italy
Dr E Carchietti, MD
Director, Department of Hospital Services Organisation, University Hospital, Udine, Italy
- Meth M et al. Drug Saf 2006;29(2):133–41
- Mortelé KJ et al. Am J Roentgenology 2005;184:31–34
- Brockow K et al. Allergy 2005;60:150–58
- Katayama H et al. Radiology 1990;175:621–28
- Dillman JR et al. Am J Roentgenology 2007;189:1533–38
- Carchietti E et al. Neuroradiol J 2009;22:281
- Delamothe T. Br Med J 1992;304:465
- American College of Radiology. Manual on contrast media, 5th ed. Reston, VA: American College of Radiology,2004
- Moride Y et al. Br J Clin Pharmacol 1997;43:177–81
- American Society of Hospital Pharmacists. ASHP guidelines on adverse drug reaction monitoring and reporting: Practice Standards of ASHP 1992–1993. American Society of Hospital Pharmacists, Bethesda MD, 1992.
- Cecchi A & Carchietti E. Neuroradiol J 2009;22:342